Analysis & PDE

  • Anal. PDE
  • Volume 8, Number 4 (2015), 1001-1023.

Paving over arbitrary MASAs in von Neumann algebras

Sorin Popa and Stefaan Vaes

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at msp.org/apde.

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We consider a paving property for a maximal abelian -subalgebra (MASA) A in a von Neumann algebra M, that we call so-paving, involving approximation in the so-topology, rather than in norm (as in classical Kadison–Singer paving). If A is the range of a normal conditional expectation, then so-paving is equivalent to norm paving in the ultrapower inclusion Aω Mω. We conjecture that any MASA in any von Neumann algebra satisfies so-paving. We use work of Marcus, Spielman and Srivastava to check this for all MASAs in (2), all Cartan subalgebras in amenable von Neumann algebras and in group measure space II1 factors arising from profinite actions. By earlier work of Popa, the conjecture also holds true for singular MASAs in II1 factors, and we obtain here an improved paving size Cε2, which we show to be sharp.

Article information

Source
Anal. PDE, Volume 8, Number 4 (2015), 1001-1023.

Dates
Received: 12 January 2015
Revised: 18 February 2015
Accepted: 25 March 2015
First available in Project Euclid: 16 November 2017

Permanent link to this document
https://projecteuclid.org/euclid.apde/1510843118

Digital Object Identifier
doi:10.2140/apde.2015.8.1001

Mathematical Reviews number (MathSciNet)
MR3366008

Zentralblatt MATH identifier
1329.46056

Subjects
Primary: 46L10: General theory of von Neumann algebras
Secondary: 46A22: Theorems of Hahn-Banach type; extension and lifting of functionals and operators [See also 46M10] 46L30: States

Keywords
Kadison–Singer problem paving von Neumann algebra maximal abelian subalgebra

Citation

Popa, Sorin; Vaes, Stefaan. Paving over arbitrary MASAs in von Neumann algebras. Anal. PDE 8 (2015), no. 4, 1001--1023. doi:10.2140/apde.2015.8.1001. https://projecteuclid.org/euclid.apde/1510843118


Export citation

References

  • C. A. Akemann and D. Sherman, “Conditional expectations onto maximal abelian $*$-subalgebras”, J. Operator Theory 68:2 (2012), 597–607.
  • P. Casazza, D. Edidin, D. Kalra, and V. I. Paulsen, “Projections and the Kadison–Singer problem”, Oper. Matrices 1:3 (2007), 391–408.
  • A. Connes and E. Størmer, “Homogeneity of the state space of factors of type ${\rm III}\sb{1}$”, J. Functional Analysis 28:2 (1978), 187–196.
  • A. Connes, J. Feldman, and B. Weiss, “An amenable equivalence relation is generated by a single transformation”, Ergodic Theory Dynamical Systems 1:4 (1981), 431–450.
  • J. Dixmier, “Sous-anneaux abéliens maximaux dans les facteurs de type fini”, Ann. of Math. $(2)$ 59 (1954), 279–286.
  • J. Feldman and C. C. Moore, “Ergodic equivalence relations, cohomology, and von Neumann algebras, II”, Trans. Amer. Math. Soc. 234:2 (1977), 325–359.
  • R. V. Kadison and I. M. Singer, “Extensions of pure states”, Amer. J. Math. 81 (1959), 383–400.
  • A. S. Kechris, Classical descriptive set theory, Graduate Texts in Mathematics 156, Springer, New York, 1995.
  • A. de Korvin, “Complete sets of expectations on von Neumann algebras”, Quart. J. Math. Oxford Ser. $(2)$ 22 (1971), 135–142.
  • A. W. Marcus, D. A. Spielman, and N. Srivastava, “Interlacing families, II: Mixed characteristic polynomials and the Kadison–Singer problem”, Ann. of Math. 182:1 (2015), 327–350.
  • J. von Neumann, “On rings of operators: reduction theory”, Ann. of Math. $(2)$ 50 (1949), 401–485.
  • A. Ocneanu, Actions of discrete amenable groups on von Neumann algebras, Lecture Notes in Mathematics 1138, Springer, Berlin, 1985.
  • S. Popa, “Orthogonal pairs of $\ast $-subalgebras in finite von Neumann algebras”, J. Operator Theory 9:2 (1983), 253–268.
  • S. Popa, Classification of subfactors and their endomorphisms, CBMS Regional Conference Series in Mathematics 86, American Mathematical Society, Providence, RI, 1995.
  • S. Popa, “The relative Dixmier property for inclusions of von Neumann algebras of finite index”, Ann. Sci. École Norm. Sup. $(4)$ 32:6 (1999), 743–767.
  • S. Popa, “On a class of type ${\rm II}\sb 1$ factors with Betti numbers invariants”, Ann. of Math. $(2)$ 163:3 (2006), 809–899.
  • S. Popa, “A ${\rm II}\sb 1$ factor approach to the Kadison–Singer problem”, Comm. Math. Phys. 332:1 (2014), 379–414.
  • M. Takesaki, Theory of operator algebras, II, Encyclopaedia of Mathematical Sciences 125, Springer, Berlin, 2003.
  • T. Tao, “Real stable polynomials and the Kadison–Singer problem”, electronic resource, 2013, hook https://terrytao.wordpress.com/tag/kadison-singer-problem/ \posturlhook.
  • A. Valette, “Le problème de Kadison–Singer”, pp. 451–476 in Séminaire Bourbaki $2013/2014$ (Exposé 1088), Astérisque 367–368, Société Mathématique de France, Paris, 2015.
  • D. Voiculescu, “Multiplication of certain noncommuting random variables”, J. Operator Theory 18:2 (1987), 223–235.